Hail, Los Alamos
- When
- May 25, 5:57 PM MST to 6:02 PM MST
- Where
- Los Alamos County, 1 mi WSW of Los Alamos
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 35.885, -106.326
Hail up to the size of nickels reported in Los Alamos.
A strong back door cold front pushed southwest through eastern New Mexico and into the Rio Grande Valley during the morning of May 25, 2020. A weak upper level disturbance moving through the southern Rockies interacted with better moisture behind the front to create isolated showers and thunderstorms over the northern mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong back door cold front pushed southwest through eastern New Mexico and into the Rio Grande Valley during the morning of May 25, 2020. A weak upper level disturbance moving through the southern Rockies interacted with better moisture behind the front to create isolated showers and thunderstorms over the northern mountains. One particularly strong thunderstorm developed near Los Alamos and produced hail up to the size of nickels with gusty winds and brief heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 25, 4:58 PM MST, 59 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 558 PM MDT Mon May 25 2020 .AVIATION... 00Z TAF CYCLE Showers and a few thunderstorms across central into eastern NM will continue through roughly 06Z with mt obscurations. Some of the activity along the RGV may be drier with gusty/erratic winds. East winds in the KABQ vcnty through 06Z may be enhanced from convective outflows. Keeping TAF sites VFR through Tuesday, but there could be brief MVFR conditions in the eastern TAFs from showers or cigs blo 030. && .PREV DISCUSSION...206 PM MDT Mon May 25 2020... .SYNOPSIS... Much cooler conditions prevail behind a cold front today, especially across eastern New Mexico, and below normal temperatures will persist into Tuesday before warming back above normal areawide by Wednesday. A backdoor front will bring moisture back to the state Thursday that will fuel daily limited rounds of showers and storms going into the weekend. Temperatures will trend up some over the weekend as high pressure moves east over New Mexico. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)... Scattered showers over the east central and southeast plains this afternoon were moving into TX while cells were developing and moving to the southeast over the Sangre de Cristo mountains. A good portion of the lower clouds in the northeast and east central early this morning have either dissipated or increased in height this afternoon. The easterly gap winds at KABQ have weakened from early this morning but are still expected to return later this afternoon/early evening as convection increases along the central mountain chain. Models indicate the low level moisture will push to the Continental Divide or even a bit farther west tonight, however it will mix out substantially Tuesday. Some of this evenings convection in the Rio Grande Valley will likely produce gusty erratic winds. Short term models including the RAP13 and HRRR hold onto precipitation and cloud cover a few hours after sunset, so tweaked inherited pops and sky cover. Tuesday will be drier and warmer, but highs will be near to a few degrees cooler than normal. Lows Tuesday night will be 5-10 degrees warmer than tonight's forecast lows. LONG TERM...(WEDNESDAY THROUGH MONDAY)... A warming trend will continue into Wednesday as a ridge builds over the Desert Southwest. Highs on Wednesday should rise above normal areawide, with far western NM up to 10 degrees above normal. A limited round of storms is likely across the northern mountains and adjacent highlands Wednesday afternoon due to daytime heating and sufficient lingering moisture. Pressure heights will continue to rise over western NM Thursday as high pressure aloft shifts east from over AZ, but a weak backdoor front will keep a lid on temperatures across eastern NM and inject more moisture for a round of storms that will favor the northeast quarter. Moisture from the backdoor front will likely get transported west of the central mountain chain Thursday night and fuel rounds of storms Friday through Sunday across central and western NM despite high pressure moving slowly eastward over the state. The latest ECMWF is continuing trends from earlier runs of maintaining a more suppressive/dominant upper high over the state relative to the GFS and would be supportive of warmer temperatures and less convection. The latest medium range model solutions show the upper high shifting east early next week with west coast troughing, which may open the door for moisture to stream north into the state. Our forecast is a blend of the medium range model solutions at this time. 11 && .FIRE WEATHER... Showers and thunderstorms will be focused over central and eastern New Mexico for the rest of this afternoon and evening. Convection from the central mountain chain across the Rio Grande Valley may be a mix of wet and dry with gusty erratic winds. Cells will move generally to the southeast and south. Shallow low level moisture will seep a bit farther west tonight to the Continental Divide. However, it will mix out Tuesday, with an overall drying and warming trend as a ridge aloft starts to build over the state. Drying and warming continues Wednesday but a few showers and storms are possible over the northern high terrain. Overnight humidity recoveries along and west of the ContDvd will be fair to poor Tuesday and Wednesday nights. Another cold front entering eastern New Mexico Thursday will increase chances for showers and storms there. The ridge axis will shift to the east of the state next weekend with sufficient moisture for small footprint showers and storms over and near the high terrain. High temperatures will be near to above average Friday through next Monday. && .AVIATION... 18Z TAF CYCLE Higher terrain from the central mt chain eastward occasionally obscured. Light showers persisting over ne NM at 18Z to continue with convection developing over the higher terrain of the central mt chain and moving generally to the se and s. Some of the activity along the RGV may be drier with gusty erratic winds. Ely winds will be enhanced around the KABQ vcnty aft 21Z from convective outflows. Latest models suggest widespread low to mid clouds will persist from the central mt chain over the plains until aft 06Z before starting to diminish. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 401 AM MDT Mon May 25 2020 NMZ201>241-261100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 401 AM MDT Mon May 25 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Showers and thunderstorms will be found along and east of a line from Dulce, to cuba, to Albuquerque, and the south central mountains this afternoon and evening. Some thunderstorms around Dulce, Cuba, and Mount Taylor will produce little or no rain with erratic wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will increase in coverage during the latter half of the week. On Friday and Saturday, some thunderstorms west of the central mountain chain may produce little or no rain with erratic wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 44
The Albuquerque radar (KABX), 93 km away, was scanning. The volume nearest the first event began at 00:55 UTC.
1 hail. Local standard time, as filed.
Hail up to the size of nickels reported in Los Alamos.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882686.